antibioticsA 71 year old female presents to the ED with lethargy, fever (39.5 C), and tachypnea (RR 28 rpm). She has a long-standing history of myasthenia gravis (MG) for which she receives periodic IVIG infusions. She is accompanied by her son, who informs you that she had a recent 10-day hospital stay for weakness. A CXR reveals an infiltrate in the left lower lobe.

The decision is made to initiate antimicrobial therapy for presumed healthcare-associated pneumonia. But, which antibiotics are safe to use in a patient with severe MG?

The Problem: Antibiotics and Myasthenia Gravis

Antibiotics are one of several classes of medication that can impair neuromuscular transmission and may increase weakness in patients with underlying junctional disorders [1]. Numerous case reports link antibiotic administration to causing neuromuscular weakness, though this occurs even in normal patients.

Risk of Increased Weakness 1,2

Based on reported literature, these antibiotics seem to have at least some likelihood of exacerbating underlying MG. The risk of increased weakness is reported.

Drug ClassSpecific Antibiotics *Risk of Increased Weakness **
AminoglycosidesNeomycin, gentamicin, amikacin, streptomycin, tobramycinHigh
Fluoroquinolones ***Ciprofloxacin, ofloxacin, norfloxacinHigh
KetolidesTelithromycinHigh
MacrolidesAzithromycin, erythromycinModerate
PolymyxinsColistimethate, polymyxin BModerate
PenicillinsAmpicillinLow
OtherNitrofurantoin, vancomycin, clindamycin, sulfonamidesLow

* Not an all-inclusive list, but includes most that have been reported

** Risk is based on estimated prevalence and severity of effect

*** Note that the fluoroquinolones have a black-box warning against using them in patients with MG

Take Home Points

The 2012 Medications and Myasthenia Gravis (A Reference for Health Care Professionals) says it best:

  • Nearly every antibiotic ever studied has demonstrated some deleterious effect or has been the subject of a clinical report suggesting exacerbation of MG.
  • If a patient requires antibiotic treatment for an infection, then the appropriate drugs should be utilized.
  • When managing patients with neuromuscular junctional disease, it simply behooves the clinician to remain alert to the potential for clinically significant adverse effects, especially if the patient becomes weaker in the setting of antibiotic use.
1.
Jones S, Sorbello A, Boucher R. Fluoroquinolone-associated myasthenia gravis exacerbation: evaluation of postmarketing reports from the US FDA adverse event reporting system and a literature review. Drug Saf. 2011;34(10):839-847. [PubMed]
2.
Mehrizi M, Fontem RF, Gearhart TR, Pascuzzi RM. Medications and Myasthenia Gravis (A Reference for Health Care Professionals). Myasthenia Gravis Foundation of America. http://www.myasthenia.org/portals/0/draft_medications_and_myasthenia_gravis_for_MGFA_website_8%2010%2012.pdf. Published Summer 2015.
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Leadership Team, ALiEM
Creator and Lead Editor, Capsules series, ALiEMU
Attending Pharmacist, EM and Toxicology, MGH
Assistant Professor of EM, Harvard Medical School
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

@PharmERToxGuy

EM Pharmacist & Toxicologist @MassGeneralEM | Asst Prof @HarvardMed/@EMRES_MGHBWH | @ALiEMteam leadership | Capsules creator, ALiEMU | President, ABAT | #FOAMed
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Latest posts by Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP (see all)